Alert archive / Idaho / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 12, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at Aug 21, 2021, 8:52 PM MDT for Elmore County, Idaho. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2021, 8:52 PM MDT (02:52 UTC)
- Expired
- Aug 21, 2021, 9:05 PM MDT
- In force
- 13 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elmore County, ID
The radar
The Boise radar (KCBX), 50 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:55 PM MDT | TSTM WND GST 50 | 2 Nne Mountain Home Afb, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
710
WUUS55 KBOI 220252
SVRBOI
IDC039-220330-
/O.NEW.KBOI.SV.W.0012.210822T0252Z-210822T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
852 PM MDT Sat Aug 21 2021
The National Weather Service in Boise has issued a
* Severe Thunderstorm Warning for...
Southwestern Elmore County in southwestern Idaho...
* Until 930 PM MDT..
* At 852 PM MDT, a severe thunderstorm was located near Mountain Home
Air Force Base, or 9 miles west of Mountain Home, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mountain Home around 910 PM MDT.
Tollgate around 930 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4312 11599 4318 11598 4319 11597 4329 11559
4303 11551 4301 11595
TIME...MOT...LOC 0252Z 255DEG 25KT 4312 11588
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AL1 follow-up statement
431
WWUS55 KBOI 220305
SVSBOI
Severe Weather Statement
National Weather Service Boise ID
905 PM MDT Sat Aug 21 2021
IDC039-220315-
/O.CAN.KBOI.SV.W.0012.000000T0000Z-210822T0330Z/
Elmore ID-
905 PM MDT Sat Aug 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELMORE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
LAT...LON 4312 11599 4318 11598 4319 11597 4329 11559
4303 11551 4301 11595
TIME...MOT...LOC 0302Z 255DEG 25KT 4314 11576
$$
ALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:21 PM MDT, 31 minutes earlier.
Area forecast discussion, Aug 21, 8:21 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Boise ID
821 PM MDT Sat Aug 21 2021
.DISCUSSION...No updates to the forecast this evening. Dry air is
filling in across southeastern Oregon as seen on satellite while
showers and thunderstorms continue to track eastward across SW
Idaho. Thunderstorm activity will begin to taper off this evening
as the upper trough pushes eastward and instability weakens after
sunset. Shower activity will linger into the early morning across
south- central Idaho. Upper flow will then turn W-SW on Sunday,
which may allow more wildfire smoke to enter the region.
&&
.AVIATION...Mostly VFR with areas of MVFR in wildfire smoke and
in/around thunderstorms. Central Idaho Mountains obscured.
Thunderstorm activity weakening after sundown and tapering off
overnight. Surface winds: generally NW 5-15 kts, becoming variable
10 kts or less overnight. Winds aloft at 10k ft MSL: W to NW
10-20 kts.
&&
.PREV DISCUSSION...
SHORT TERM...Tonight through Monday night...A trough of low
pressure will continue to swing eastward through the northern
Rockies this afternoon and into early Sunday. Moisture and deep
instability associated with the low are expected to keep numerous
showers and isolated to scattered thunderstorms in the forecast,
especially in Idaho. Enough wind shear exists for an isolated
strong to severe thunderstorm to develop, with hi-res models
hinting that south central Idaho, Bruneau to Twin Falls, stands
the best chance this evening. Strong wind gusts in excess of 50-60
mph will be possible in the strongest storms. The low will move
east of the region Sunday with drier west to northwest flow
returning in its wake. Another system will swing by to the north
Monday, but no precipitation is expected. Temperatures are
expected to remain 10 to 15 degrees below normal across the board
Sunday and Monday, with winds generally on the light side.
LONG TERM...Tuesday through Saturday...Mostly dry conditions with
near to slightly below normal temperatures are expected through the
rest of the week. A weak upper level trough will swing through the
area on Wednesday and bring in cloud cover along with breezy winds.
However, precip will generally stay north and east of the forecast
area. Precip will continue to pass to the north and east as another
pulse will move through for Thursday through Saturday. Otherwise,
expect dry northwest flow to develop by the end of the week with
building high pressure for the weekend.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight
IDZ400>403-420-421-423-424-426.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
DISCUSSION...AL
AVIATION.....AL
PREV SHORT TERM...MC
PREV LONG TERM....SHIn the hours before
Special weather statement, Aug 21, 4:14 PM MDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Boise ID
414 PM MDT Sat Aug 21 2021
IDZ014-015-212245-
Upper Treasure Valley ID-Southwest Highlands ID-
414 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of east central Owyhee
County through 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lookout Butte, or 28 miles southwest of Glenns Ferry, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pot Hole Butte around 420 PM MDT.
Crows Nest Butte around 430 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4247 11554 4259 11571 4280 11544 4262 11517
TIME...MOT...LOC 2213Z 234DEG 34KT 4257 11553
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ALSpecial weather statement, Aug 21, 6:30 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Boise ID
630 PM MDT Sat Aug 21 2021
IDZ014-015-220100-
Upper Treasure Valley ID-Southwest Highlands ID-
630 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of central Owyhee
County through 700 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gedney Butte, or 37 miles north of Owyhee, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bruneau Canyon Viewpoint and Twin Butte around 650 PM MDT.
Pot Hole Butte and Winter Camp Butte around 700 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4236 11605 4251 11617 4284 11553 4260 11535
TIME...MOT...LOC 0029Z 240DEG 49KT 4248 11601
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SPSpecial weather statement, Aug 21, 6:42 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Boise ID
642 PM MDT Sat Aug 21 2021
IDZ014-015-220130-
Upper Treasure Valley ID-Southwest Highlands ID-
642 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southeastern Owyhee
County through 730 PM MDT...
At 641 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gedney Butte, or 37 miles north of Owyhee, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blackstone Reservoir around 650 PM MDT.
Twin Butte and Monument Butte around 700 PM MDT.
Bruneau Canyon Viewpoint around 710 PM MDT.
Lookout Butte, Winter Camp Butte and Pot Hole Butte around 720 PM
MDT.
Clover Creek Crossing around 730 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4229 11612 4251 11621 4285 11552 4244 11526
TIME...MOT...LOC 0041Z 253DEG 31KT 4246 11593
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SPSpecial weather statement, Aug 21, 8:34 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Boise ID
834 PM MDT Sat Aug 21 2021
IDZ014-220315-
Upper Treasure Valley ID-
834 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southeastern Ada and
southwestern Elmore Counties through 915 PM MDT...
At 834 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cinder Cone Butte, or 15 miles west of Mountain Home, moving east at
25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
C J Strike Reservoir around 840 PM MDT.
Mountain Home Air Force Base around 850 PM MDT.
Mountain Home around 910 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4309 11618 4320 11617 4335 11579 4330 11570
4303 11559 4297 11608
TIME...MOT...LOC 0234Z 252DEG 20KT 4315 11601
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ALSpecial weather statement, Aug 21, 8:38 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Boise ID
838 PM MDT Sat Aug 21 2021
IDZ014-015-220315-
Upper Treasure Valley ID-Southwest Highlands ID-
838 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southern Elmore and
east central Owyhee Counties through 915 PM MDT...
At 838 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hot Spring, or 22 miles southwest of Glenns Ferry, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bruneau Sand Dunes around 840 PM MDT.
Pot Hole Butte around 850 PM MDT.
Hammett around 900 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4266 11583 4283 11593 4302 11545 4270 11530
TIME...MOT...LOC 0238Z 250DEG 31KT 4281 11570
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ALThe office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:30 PM MDT | Special Weather Statement | BOI | Owyhee | 30 min |
| Aug 21, 6:42 PM MDT | Special Weather Statement | BOI | Owyhee | 48 min |
| Aug 21, 6:57 PM MDT | Severe Thunderstorm Warning | BOI | Owyhee | 48 min |
| Aug 21, 8:34 PM MDT | Special Weather Statement | BOI | Elmore | 41 min |
| Aug 21, 8:38 PM MDT | Special Weather Statement | BOI | Owyhee | 37 min |
| Aug 21, 8:42 PM MDT | Severe Thunderstorm Warning | BOI | Elmore, Owyhee | 24 min |
| Aug 21, 9:06 PM MDT | Special Weather Statement | BOI | Twin Falls | 39 min |
| Aug 21, 9:08 PM MDT | Special Weather Statement | BOI | Elmore | 37 min |
| Aug 21, 10:43 PM MDT | Special Weather Statement | BOI | Ada | 32 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.